Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 13, 2005, 4:58 PM EDT for Branch County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 4:58 PM EDT (20:58 UTC)
- Expired
- May 13, 2005, 5:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Branch County, MI
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 132059 SVRIWX MIC023-132130- /O.NEW.KIWX.SV.W.0016.050513T2058Z-050513T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 458 PM EDT FRI MAY 13 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRANCH COUNTY IN MICHIGAN * UNTIL 530 PM EDT * AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTHWEST OF COLDWATER...AND MOVING EAST AT 50 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... QUINCY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4207 8516 4176 8513 4177 8479 4208 8473 $$ JAL
1 follow-up statement
000 WWUS53 KIWX 132120 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 419 PM EST FRI MAY 13 2005 MIC023-132130- /O.CON.KIWX.SV.W.0016.000000T0000Z-050513T2130Z/ BRANCH MI- 519 PM EDT FRI MAY 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR... BRANCH COUNTY IN MICHIGAN AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS SEVERE STORM WAS LOCATED NEAR QUINCY AND MOVING EAST AT 50 MPH. AT 505 PM EDT LAW ENFORCEMENT REPORTED NUMEROUS TREES DOWN IN BRANCH COUNTY. THE SEVERE THUNDERSTORM WILL BE NEAR... QUINCY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4206 8495 4178 8494 4178 8480 4208 8475 $$ HITCHCOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:10 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 13, 3:10 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 210 PM EST FRI MAY 13 2005 .SHORT TERM... TONIGHT AND SATURDAY WARM FRONT RETREATING NORTH RAPIDLY THROUGH THE CWA ATTM. AMPLE SUNSHINE IN THE DEVELOPING WARM SECTOR LEADING TO MODERATE DESTABILIZATION AS MID 60S DEWPOINTS ADVECT QUICKLY NORTH THROUGH ILLINOIS AND INDIANA. SURFACE TEMPS CLIMBING TO NEAR 80 ACROSS THE SOUTHERN PORTION OF THE CWA THIS AFTERNOON SUPPORTING MLCAPE OF AROUND 2000J/KG. VWP AND PROFILERS IN THE WARM SECTOR SHOWING MODERATE MAINLY UNIDIRECTIONAL SHEAR WHICH IS SUPPORTIVE OF MULTICELL SYSTEMS AND BOWING SEGMENTS. FAIRLY LOW FREEZING LEVELS AROUND 11K FEET ALSO SUPPORTIVE OF LARGE HAIL. LARGE SCALE LIFT WILL INCREASE LATE THIS AFTERNOON AND TONIGHT AS MID LEVEL TROUGH BEGINS TO SPREAD HEIGHT FALLS ACROSS THE LOWER GREAT LAKES AND OHIO VALLEY. VISIBLE SATELLITE SHOWING TCU ALREADY DEVELOPING WHERE RICH BOUNDARY LAYER MOISTURE IS RETURNING. WILL CONTINUE WITH GOING FORECAST WITH CATEGORICAL POPS LATE THIS AFTERNOON THROUGH TONIGHT. INCREASING LARGE SCALE LIFT MAY MAINTAIN CONVECTION THROUGH MUCH OF THE NIGHT WITH MODE OF CONVECTION LIKELY BECOMING MORE LINEAR IN NATURE AFTER DARK. FORECAST PACKAGE WILL CONTINUE WITH SEVERE MENTION AND HAS BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH 267. FOR SATURDAY SURFACE COLD FRONT WILL HANG UP ACROSS THE CWA WITH THE FAR SOUTHEAST ZONES REMAINING IN THE WARM SECTOR FOR MUCH OF THE DAY. SPC CONTINUES DAY 2 SLIGHT RISK. WILL CONTINUE WITH GOING FORECAST FOR LIKELY SHRA/TSRA OVER THE EAST. && .LONG TERM... SATURDAY NIGHT THROUGH FRIDAY UNSEASONABLY COLD AIR FOR THE MIDDLE OF MAY WILL SPILL INTO THE LOWER GREAT LAKES FOR THE SECOND HALF OF THE WEEKEND...AND THIS AIRMASS WILL LINGER INTO EARLY NEXT WEEK. BOTH GFS AND NAM WERE SIMILAR WITH THE STRENGTH OF A CLOSE H5 LOW PRESSURE SYSTEM...WHICH IS FCST TO MOVE SLOWLY FROM THE WRN GREAT LAKES SATURDAY NIGHT...THEN TO A POSITION OVER ERN ONTARIO BY MONDAY. COLD...UNSTABLE AIR...COMBINED WITH A FEW EMBEDDED S/WVS SPINNING AROUND THE UPR LOW WILL WARRANT A CHC OF LIGHT SHOWERS SATURDAY NIGHT INTO SUNDAY. PLENTY OF 850 MB MSTR LINGERS ACRS THE REGION THROUGH MONDAY...SO HAVE OPTED TO GO MOSTLY CLOUDY ON SKY CONDITION THROUGH MONDAY. COOL SFC HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY NIGHT...ALLOWING SKIES TO BECOME PARTLY CLOUDY. FOR THE REMAINDER OF THE EXTENDED PERIOD...TUESDAY THROUGH FRIDAY...LONG RANGE MODELS HAVE NOT DECIDED ON A CONSENSUS FOR THE STORM TRACK FOR MID WEEK. SFC HIGH PRES WILL MOVE TO THE EAST ON TUESDAY...FOLLOWED BY A S/WV AND FRONTAL SYSTEM (APCHING FROM THE WEST) WEDNESDAY INTO THURSDAY. WITH VARYING SOLUTIONS ON EXACT POSITION OF THE NEXT FRONTAL SYSTEM (I.E. WILL IT BE FARTHER NORTH OR FARTHER SOUTH)...HAVE SIDED WITH THE ECMWF/HPC SOLUTION FOR TIMING OF THE AFOREMENTIONED WEATHER SYSTEM DURING MID WEEK...WHICH SHOULD BRING AT LEAST A 30 TO 40 PERCENT CHC OF SHOWERS AND THUNDERSTORMS TO THE REGION DURING MID TO LATE WEEK. AS FOR TEMPS...IT SHOULD BE QUITE COOL FOR MAY ON SUNDAY WITH HIGHS ONLY IN THE 50S. TEMPERATURES WILL SHOW A GRADUAL MODERATION TOWARD NORMAL THROUGH MID WEEK. && .IWX WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .MI...NONE. .OH...NONE. && SHORT TERM...HITCHCOCK LONG TERM...HICKMAN
Hazardous weather outlook, May 13, 5:55 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 455 AM EST FRI MAY 13 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-140954- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 455 AM EST FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM IOWA TODAY CAUSING WARM MOIST AIR TO SURGE INTO THE AREA. AS THE WARM FRONT ASSOCIATED WITH THIS LOW CROSSES THE AREA THIS AFTERNOON AND THIS EVENING... THUNDERSTORMS WILL BECOME MORE NUMEROUS. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. STORMS ARE EXPECTED TO BE MOVING NORTHEAST AROUND 35 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST PORTIONS OF THE AREA ON SATURDAY AFTERNOON AS A COLD FRONT MOVES SLOWLY SOUTHEAST ACROSS THE AREA. THE THREAT OF SEVERE THUNDERSTORMS IS MAINLY SOUTHEAST OF A NAPOLEON OHIO TO PORTLAND INDIANA LINE. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY REQUIRED BE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 13, 3:29 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 SE DEFIANCE 41.23N 84.29W
05/13/2005 1.00 INCH DEFIANCE OH TRAINED SPOTTER
&&
EBREONLocal storm report, May 13, 4:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG ARGOS 41.24N 86.25W
05/13/2005 MARSHALL IN LAW ENFORCEMENT
TREE BLEW OVER IN ARGOS
0256 PM TSTM WND DMG BREMEN 41.45N 86.15W
05/13/2005 MARSHALL IN LAW ENFORCEMENT
TREE BLEW OVER IN BREMEN
&&
EBREONLocal storm report, May 13, 4:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 4 S HARTFORD CITY 40.39N 85.37W
05/13/2005 BLACKFORD IN LAW ENFORCEMENT
65 MPH WINDS MEASURED
&&
EBREONLocal storm report, May 13, 4:36 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL HARTFORD CITY 40.45N 85.37W
05/13/2005 1.00 INCH BLACKFORD IN EMERGENCY MNGR
0335 PM HAIL HARTFORD CITY 40.45N 85.37W
05/13/2005 0.88 INCH BLACKFORD IN EMERGENCY MNGR
0335 PM HAIL 1 W HARTFORD CITY 40.45N 85.39W
05/13/2005 1.75 INCH BLACKFORD IN EMERGENCY MNGR
&&
EBREONLocal storm report, May 13, 4:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL HARTFORD CITY 40.45N 85.37W
05/13/2005 1.00 INCH BLACKFORD IN TRAINED SPOTTER
&&
EBREONLocal storm report, May 13, 4:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG MARKLE 40.83N 85.34W
05/13/2005 WELLS IN LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND MARKLE
AND UNIONDALE AREAS.
&&
EBREONThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:11 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.